May 31, 2011
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 What's Safe for 2 Poz Guys to Do Together?
I recently met a great guy who's HIV positive like me. We were both diagnosed about 10 years ago. We're both on meds and our viral loads are undetectable. We have good CD4 counts as well. He seems to feel that we can safely do anything sexual -- even unprotected anal sex. I remember hearing in the past about superinfection, but what's the prevailing wisdom on the topic? What else should we be aware of?

Robert J. Frascino, M.D., responds in the "Safe Sex and HIV Prevention" forum


 Eating Right, Exercising and Not Gaining Muscle Tone: What Else Can I Do?
I'm 47 years old, currently on Atripla (efavirenz/tenofovir/FTC), with an undetectable viral load and a CD4 count of 684. I'm in good health with no other conditions. I've recently been trying to take some weight off and get myself in better shape by walking, running, working out and watching what I eat. I've been successful with weight loss, but I'm not really getting more muscle tone. What else do you think might help?

Nelson Vergel responds in the "Nutrition and Exercise" forum


BODY SHAPE CHANGES & HIV/AIDS


 Can I Get Facial Filler Treatments While Taking a Blood Thinner?
I'm experiencing facial wasting, but I also take the blood thinner Coumadin (warfarin). I always assumed facial filler injections like Sculptra (poly-L-lactic acid, New-Fill) weren't an option for people like me, since it would require getting off blood thinners in order to do the procedure. Is this true?

Gerald Pierone, M.D., responds in the "Facial Wasting" forum


Advertisement

 HIV and Heart Disease
Cardiovascular disease is a major cause of death in HIV patients. Visit www.HIVandYourHeart.org to make changes to improve your heart health and overall wellness. You can live a longer, stronger life with HIV and keep your heart healthy, too. Did you know people living with HIV often share some common issues that affect cardiovascular health? They include higher triglyceride levels, not enough good cholesterol, chronic inflammation, smoking, atherosclerosis, kidney failure and diabetes.


HIV/AIDS TREATMENT


 Do Poppers Interact With HIV Meds?
My partner and I were recently diagnosed HIV positive, and I've started taking Atripla (efavirenz/tenofovir/FTC). My partner likes to use poppers (amyl nitrite) during sex, but I'm concerned about side effects and potential interactions between the poppers and HIV meds. What do you know about this?

David Fawcett, Ph.D., L.C.S.W., responds in the "Substance Use and HIV" forum


 Why Did My Doc Give Me So Many Meds?
I was diagnosed HIV positive in September 2010, when I was newly infected. By February my CD4 count was 158 and my viral load was 10 million. My doctor and I decided I should start taking Epzicom (abacavir/3TC, Kivexa) and Selzentry (maraviroc, Celsentri), as well as Norvir (ritonavir) and Reyataz (atazanavir), which would be reduced soon afterward. Currently my viral load is 887 and my CD4 count is 588. I've got low energy and pretty bad muscle pain in my limbs. My cholesterol, triglyceride and sugar levels have all gone up in the past three months. I can't help but think I was overmedicated. What do you think was my doc's reasoning in giving me all these meds?

Mark Holodniy, M.D., F.A.C.P., C.I.C., responds in the "Understanding Your Labs" forum


Also Worth Noting: Visual AIDS

Image from the May 2011 Visual AIDS Web Gallery
"Self Portrait," 1989; Leslie Kaliades

Visit the May 2011 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Personal, Jesus," is curated by Matthew Lawrence.
More Questions About HIV/AIDS Treatment:


OTHER HEALTH ISSUES & HIV/AIDS


 How Can I Treat My Lifelong Erectile Dysfunction?
I'm a 30-year-old man who's been living with HIV for two years. I'm not on medication, my HIV lab test results have been stable and I have no other physical concerns. However, since my very first sex, I've never had a reliable erection. This isn't the case when I'm masturbating alone, or having sex with my husband, but it's an issue when I'm with others. Is long-term therapy necessary? Could Viagra (sildenafil)-like drugs also help, or are they only for people whose erectile issues are due to biological problems?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


 Late-Stage Diagnosis: Was My Itchy Scalp a Missed Sign of HIV?
I was diagnosed with HIV in 2005, in the hospital, with a CD4 count of 20. I almost died. Because I wasn't considered "at high risk" for HIV, I'd fallen through the cracks for years. The year before, I'd gone to my family doctor with an irritating itch on my scalp that wouldn't go away. The doctor told me it was an autoimmune problem, and gave me some cream for it. I still have the same problem -- itchy scalp and loss of hair. Could this "autoimmune" symptom have been a sign of HIV that my doctor failed to catch? Is there a solution for it?

Robert J. Frascino, M.D., responds in the "Fatigue and Anemia" forum


Connect With Others

Reflections on U.S. Memorial Day: HIV/AIDS Is a War Too!
(A recent post from the "Living With HIV" board)

As we battle to remain in good or even just calm minds and spirits, we have to also remember those who have given their lives for us to be the people we are as a society, and how we as a society would do so much better without the prejudices and stigmas we live with daily in our lives ... The premise of us all being created equal, and the protection of the Constitution, are why the U.S. Armed Forces go off fighting ... I think that, since being diagnosed with HIV, I too am fighting for the same ideas ... I only have a weapon of voice, and a desire to see HIV/AIDS, our enemy, destroyed. But we need the help of the U.S. Congress to enact this war too. ... It was Memorial Day yesterday; we too have lost many souls trying to rid ourselves of this virus. -- alive2

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



HIV/STD TRANSMISSION & TESTING


 Can the Female Condom Be Used for Anal Sex?
I'm considering using the receptive condom (aka "female condom"). Is it safe for male-to-male sex? Does it hold up for the receptive partner during long, vigorous anal sex? Is seems like the penis could accidentally be inserted outside of the condom if one is not extremely careful. How might I avoid this mishap?

Robert J. Frascino, M.D., responds in the "Safe Sex and HIV Prevention" forum


 Painless Penis Lesion a Week After PEP: Is It an HIV Symptom?
Eight days after completing PEP (post-exposure prophylaxis) treatment, I noticed a boil on the shaft of my penis. It's not painful. I'm planning to go to a specialist eventually, but is such a boil considered a symptom of HIV? If not, then what could it be?

Robert J. Frascino, M.D., responds in the "Safe Sex and HIV Prevention" forum


More Questions About HIV/STD Transmission & Testing:






Activist Central

 June 6: Live! AIDS 2012 Community Reps Take Your Qs, Suggestions!


 Call to Action: Sign a Petition to Support Youth Participation in Global HIV/AIDS Decision-Making


 Action Alert: Condemn NY Post for Revealing Strauss-Kahn Victim Lives in AIDS Housing


 Join June 8 NYC Rally at Critical UN Meeting on HIV/AIDS


 Tell Washington, D.C., to Fully Fund ADAP and Other HIV/AIDS Programs to Prevent Needless Deaths


 NMAC's ADAP Action Campaign: Get Free Flip Video Camera to Collect Stories